Skip to content

Children's Health

Too Much Codeine Still Prescribed to Kids: Study

ERs give potentially dangerous drug to thousands of children each year
Font Size
A
A
A

WebMD News from HealthDay

By Dennis Thompson

HealthDay Reporter

MONDAY, April 21, 2014 (HealthDay News) -- Emergency room physicians still hand out hundreds of thousands of codeine prescriptions for children every year, despite warnings that kids' responses to codeine vary wildly and the drug can cause an accidental overdose, a new study finds.

ER doctors issued about 560,000 to 880,000 prescriptions for codeine to kids each year between 2001 and 2010, according to an analysis of hospital survey data collected annually by the U.S. Centers for Disease Control and Prevention.

"We have hundreds of thousands of children still getting codeine, even though there are better and safer alternatives available," said study author Dr. Sunitha Kaiser, an assistant clinical professor of pediatrics at the University of California, San Francisco (UCSF).

The study was published online April 21 in the journal Pediatrics.

These prescriptions continued to be handed out despite repeated warnings from the American Academy of Pediatrics (AAP) that differences in children's metabolisms can cause the effects of codeine to swing from ineffective to toxic.

Codeine is classified as a narcotic drug.

Doctors prescribe codeine to kids for pain relief and as a cough suppressant, Kaiser said.

The human body must metabolize codeine for the drug to have any effect, essentially converting it into morphine, said Dr. Alan Woolf, a pediatrician at Boston Children's Hospital, who wrote an accompanying commentary to Kaiser's study.

But kids' ability to metabolize codeine varies wildly. About a third are not able to metabolize codeine well, and thus receive no pain relief from taking it. At the same time, as many as one in 12 rapidly metabolize codeine, accumulating toxic amounts of morphine in their systems that could harm or kill them, according to a UCSF news release.

"You'd have to know a child's genetics to predict for sure how they're going to metabolize the drug," Woolf said.

"This is not a drug that is so safe or effective, and maybe it's time we move on because we have an array of therapies that are effective," he added.

Concerns over codeine have led drug regulators in Canada and the European Union to restrict its use to people older than 12. And in 2012 the World Health Organization removed codeine from its list of essential drugs, the study authors noted in background information.

1 | 2 | 3

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
 
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.
 

worried kid
fitArticle
boy on father's shoulder
Article
 
Child with red rash on cheeks
Slideshow
girl thinking
Article
 

Loaded with tips to help you avoid food allergy triggers.

Loading ...

Sending your email...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

babyapp
New
Child with adhd
Slideshow
 
rl with friends
fitSlideshow
Syringes and graph illustration
Tool